New Mexico, 2018

High Wind in New Mexico, November 24 to 25, 2018

November 24 to 25, 2018 · NWS MAF · 1 event in 1 county or zone

Strong westerly winds affected the Guadalupe Mountains due to a passing upper trough.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds affected the Guadalupe Mountains due to a passing upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 24, 4:36 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 24, 4:36 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
536 PM CST Sat Nov 24 2018

.AVIATION...
00Z TAF issuance
VFR will continue with gusty westerly winds overnight. A cold
front shifts the wind to the north around sunrise with gusts >25
kts possible at all terminals through the afternoon.

&&

.PREV DISCUSSION... /issued 236 PM CST Sat Nov 24 2018/

DISCUSSION...
Another warm and breezy day is underway today as a surface low
rapidly develops lee of the Rockies. Southwest winds around 20-25
mph sustained with gusts up to 30 mph are common across many areas
this afternoon. These increased westerly winds have boosted
temperatures into the 70s areawide. The higher elevation regions,
particularly the Guadalupe Mountains, will continue to see the
highest wind speeds with gusts up to 60-65 mph through late
tonight. A High Wind Warning remains in effect for the Guadalupes
until just after midnight, when speeds should decrease below
warning criteria. Gusts look to diminish elsewhere near or after
sunset however winds may remain somewhat elevated.

An upper trough will dig through the central US Sunday morning,
sending a cold front south through the region. At this time, it
looks like the front will reach I-20 just before sunrise tomorrow
morning then push through the remainder of the region during the
morning hours. North winds may gust up to 25-30 mph behind the
front through at least mid day before decreasing in the late
afternoon as an area of surface high pressure settles into the
region. This front will knock high temperatures down into the 50s
Sunday and Monday then another warming trend is expected through
mid week with highs generally in the 60s-70s heading into next
weekend. Unfortunately, there doesn't appear to be any good chance
for rain and most areas will remain dry through much of this
week. The only exception will be Sunday afternoon/evening when a
passing weak upper trough may help to generate some light showers
across the Big Bend region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     45  55  30  55 /   0   0   0   0
Carlsbad                       45  56  30  56 /   0   0   0   0
Dryden                         53  64  38  58 /   0   0  10   0
Fort Stockton                  50  57  34  56 /   0   0   0   0
Guadalupe Pass                 41  49  31  50 /   0   0   0   0
Hobbs                          40  53  25  54 /   0   0   0   0
Marfa                          44  55  28  55 /   0   0  10   0
Midland Intl Airport           46  56  31  55 /   0   0   0   0
Odessa                         46  56  30  55 /   0   0   0   0
Wink                           45  59  29  57 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 1 AM MST Sunday for Guadalupe Mountains
     of Eddy County.

TX...High Wind Warning until 1 AM MST Sunday for Guadalupe Mountains.

&&

29/99/
Hazardous weather outlook, Nov 24, 1:20 AM MST, 19 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CST Sat Nov 24 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
220 AM CST Sat Nov 24 2018 /120 AM MST Sat Nov 24 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe Mountains from
late this morning through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 24, 9:00 PM MST to November 25, 3:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787930.